Gli integratori alimentari a base di riso rosso fermentato contengono monacolina K, chimicamente identica a lovastatina. Questo studio ha raccolto e valutato le segnalazioni di reazioni avverse associate a questi prodotti nel database italiano delle segnalazioni da prodotti fitoterapici, mettendo in luce che il profilo di sicurezza del riso rosso fermentato è simile alle statine: sono infatti state descritte miopatie (mialgia, valori elevati di CK e transaminasi), reazioni cutanee, reazioni averse gastrointestinali ed epatiche.
AIMS: Red yeast rice (RYR) is contained in dietary supplements for patients with dyslipidemia. RYR supplements contain monacolin K, which is chemically identical to lovastatin, a licensed drug with a well-known risk profile. We aim to describe the safety profile of RYR by analysing spontaneous reports of suspected adverse reactions (ARs).
METHODS: Within the Italian Surveillance System of Natural Health Products, suspected ARs were collected and evaluated by a multidisciplinary group of experts to assess causality using the WHO-UMC system or the CIOMS/RUCAM score, for hepatic reactions. The public version of the WHO-Vigibase was also queried.
RESULTS: From April 2002 to September 2015, out of 1261 total reports, 52 reports concerning 55 ARs to RYR dietary supplements were collected. ARs consisted in myalgia and/or increase in creatine phosphokinase (19), rhabdomyolysis (1), liver injury (10), gastrointestinal reactions (12), cutaneous reactions (9) and other reactions (4). Women were involved in 70% of cases. In 13 cases, the reaction required hospitalization, and 28 patients were taking other medications. Dechallenge was positive in 40 reactions (73%), rechallenge was positive in 7. Causality resulted as certain (1), probable (31, 56%), possible (18, 34%), unlikely (3) or unassessable (2). Similar distribution emerged from the WHO-Vigibase.
CONCLUSIONS: The potential safety signals of myopathies and liver injury raise the hypothesis that the safety profile of RYR is similar to that of statins. Continuous monitoring of dietary supplements should be promoted to finally characterize their risk profile, thus supporting regulatory bodies for appropriate actions.